Winter Weather, Iberia
- When
- February 3, 1:00 AM CST to February 4, 10:00 AM CST
- Where
- Iberia forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
A strengthening upper level low over western Texas began to push east-northeast across southwest Louisiana from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A strengthening upper level low over western Texas began to push east-northeast across southwest Louisiana from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing. This allowed for a mix of freezing rain and sleet to develop across south central Louisiana during the early morning hours on February 3. A mix of freezing rain, sleet, and snow then spread across the remainder during the late morning hours of February 3rd, with a changeover to all freezing rain by the afternoon. Freezing rain then continued into the morning of February 4th before ending.
Most of central Louisiana along and north of U.S. Highway 190 received over one quarter of an inch of ice accumulation, with some areas seeing up to one half inch of ice. This resulted in widespread power outages to tens of thousands of customers, especially across Rapides, Evangeline, and St. Landry Parishes. Scattered trees, tree limbs, and power lines were snapped due to the weight of the ice. Dozens of car accidents were reported, with major roadways such as Interstate 49 in Alexandria closed due to ice accumulation.
Further to the south, areas of southern Louisiana received from around one tenth to nearly one quarter of an inch of ice accumulation. Scattered power outages occurred, with the most across Acadia Parish. Dozens of car accidents were reported around Lake Charles, Lafayette, and Franklin, with several major roadways such as Interstate 10 and U.S. Highway 90 being closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 2, 11:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 PM CST WED FEB 2 2011
.DISCUSSION...
UPDATED FIRST PERIOD TEMPERATURES TO ACCOUNT FOR LATEST
TRENDS...WHICH RESULTED IN A SMALL INCREASE IN FORECAST LOWS.
READINGS ARE STILL EXPECTED TO FALL INTO HARD FREEZE CRITERIA...SO
NO ADJUSTMENT WAS NECESSARY TO THE HAZARD.
A COUPLE OF CONCERNING DEVELOPMENTS HAVE EMERGED IN LATEST MODEL
DATA FOR TOMORROW...LOWER TEMPERATURES AND HIGHER QPF AMOUNTS.
GIVEN THE INCREASING PROBABILITY THAT WARNING CRITERIA WILL BE MET
FROM THE GOLDEN TRIANGLE INTO LAKE CHARLES...HAVE REPLACED THE
ADVISORY IN THESE AREAS WITH A WINTER STORM WATCH. PRECIPITATION
TYPE ACROSS THE REGION CONTINUES TO BE PROBLEMATIC...WITH MORE
FREEZING RAIN AND SLEET SHOWING UP IN DETERMINATION METHODS THAN
SNOW. WILL LET THE MIDSHIFT FURTHER EVALUATE THIS AS ADDITIONAL
DATA BECOMES AVAILABLE.
13
&&
.PREV DISCUSSION... /ISSUED 1104 PM CST WED FEB 2 2011/
AVIATION UPDATE...REGARDING 06Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD THE AREA. CLOUDINESS INCOMING AHEAD
OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A MID
LEVEL LOW.
SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/FREEZING RAIN MIX. AS THE DAY
PROGRESSES WITH WARMING SURFACE TEMPERATURES ABOVE FREEZING...WILL
CARRY A RAIN/SLEET MIX BEFORE RETURNING BACK TO SLEET/FREEZING
RAIN GOING THROUGH THE EVENING HOURS. BELIEVE PRECIP WILL HOLD OFF
UNTIL AFTERNOON FOR LCH AND BPT. WILL START OUT WITH A CHANCE OF
LIGHT RAIN/SLEET...SWITCHING TO FREEZING RAIN/SLEET AFTER SUNSET.
FURTHER NORTH AT AEX WITH COOLER TEMPERATURES IN PLACE...EXPECTING
PRECIP AS A FREEZING RAIN/SNOW MIX.
ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.
MARCOTTE
PREV DISCUSSION... /ISSUED 644 PM CST WED FEB 2 2011/
AVIATION UPDATE...REGARDING 00Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD OUR SOUTHERN TAF SITES OF BPT/LCH/LFT
AND ARA. THESE MID LEVEL CLOUDS WILL ADVANCE INTO CENTRAL
LOUISIANA INCLUDING AEX AS THE NIGHT PROGRESSES. CLOUDINESS INCOMING
AHEAD OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A
MID LEVEL LOW.
SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/RAIN MIX. AS THE DAY PROGRESSES A CHANGE-
OVER TO ALL RAIN THROUGH THE AFTERNOON IS EXPECTED AS LOW LEVEL
TEMPERATURES MODIFY. ANY PRECIP IS NOT EXPECTED TO REACH THE LCH
AND BPT TERMINALS UNTIL AFTERNOON...AND WILL REMAIN A RAIN/SLEET
MIX. FURTHER NORTH AT AEX WITH FORECAST SOUNDS REMAINING AT OR
BELOW FREEZING...ANY PRECIP WILL FALL IN THE FORM OF LIGHT SNOW.
ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.
MARCOTTE
PREV DISCUSSION... /ISSUED 520 PM CST WED FEB 2 2011/
SYNOPSIS...
WITHIN THE SURFACE LAYER...A COLORADO HIGH WILL BUILD SOUTHEAST THROUGH
THE WESTERN GULF OF MEXICO...ITS OUTER PERIPHERY BEING MARKED BY A
STATIONARY FRONT EXTENDING THROUGH TAMPA TO THE BAY OF CAMPECHE.
WITHIN THE LOWER TROPOSPHERE...THE BERMUDA HIGH RIDGES WESTWARD ACROSS
CENTRAL FLORIDA AND INTO THE MIDSECTION OF THE GULF OF MEXICO.
AT MIDTROPOSPHERE...SHORTWAVES WILL ROTATE AROUND A DEEP CUTOFF OVER
DESERT OLD MEXICO...TRAVELING NORTHEAST AND PASSING OVER THE WESTERN
GULF COAST STATES.
DISCUSSION...
FOR TONIGHT...ADVECTIVE COOLING WILL BE ONGOING. INCOMING CANADIAN
AIR...HAVING AN EXTENSIVE OVER SNOW-COVERED TRAJECTORY...WILL RIDE
IN ON BLUE NORTHERS. HARD FREEZE WARNINGS ARE IN EFFECT.
INCOMING CARIBBEAN AIR WILL UPSLIDE OVER ARCTIC AIR IN PLACE AT
THE SURFACE. PASSING DISTURBANCES ALOFT WILL GIVE AN ADDED BOOST TO
THE UPSLIDING CARIBBEAN AIR. MAINLY RAIN IS EXPECTED. SOME FREEZING
DRIZZLE MAY BE MIXED IN WITH THE RAIN...MAINLY ACROSS SOUTH
CENTRAL LOUISIANA.
FOR THURSDAY NIGHT...FREEZING RAIN AND ICE PELLETS ARE EXPECTED
EAST OF A LAKE CHARLES TO ALEXANDRIA LINE...WHILE SNOW AND ICE
PELLETS ARE EXPECTED WEST OF THE LINE. THIS DIVIDING LINE WAS
BASED ON A SURFACE TO 850MB AND THE 850-700 MB PARTIAL THICKNESS
ANALYSES. SEE ADVISORIES AND WATCHES LISTED BELOW.
THE WINTRY PRECIPITATION WILL PERSIST DURING THE MORNING HOURS...
TAPERING OFF A LIGHT RAIN IN THE AFTERNOON. THE EARLY-MORNING
COMMUTE MAY BE DIFFICULT.
MARINE...
COLD CANADIAN AIR SLIDING OVER A RELATIVELY WARM SEA SURFACE WILL
MAKE FOR GUSTY NORTHERLY WINDS.
IN ADDITION...NORTHERLY WINDS WILL GIVE AN ADDED BOOST TO THE EBB
TIDE...WITH THE ACTUAL READINGS RUNNING ABOUT A FOOT BELOW THE
MEAN LOWER LOW WATER.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 25 34 27 39 / 10 60 90 70
KBPT 25 35 27 40 / 10 40 80 60
KAEX 23 34 27 41 / 10 40 80 60
KLFT 26 33 30 42 / 10 70 90 70
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR ACADIA-ALLEN-
AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-
EVANGELINE-JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST. LANDRY-
UPPER ST. MARTIN-VERNON.
WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 9 AM CST FRIDAY
FOR CAMERON-IBERIA-LOWER ST. MARTIN-ST. MARY-VERMILION.
TX...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR HARDIN-JASPER-
JEFFERSON-NEWTON-ORANGE-TYLER.
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR COASTAL WATERS
FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
LOW WATER ADVISORY UNTIL 6 AM CST THURSDAY FOR CALCASIEU LAKE-
SABINE LAKE-VERMILION BAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 545 AM CST WED FEB 2 2011 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-031300- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- 545 AM CST WED FEB 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ARCTIC AIR WILL PREVAIL OVER THE AREA. LOW TEMPERATURES WILL BE IN THE LOWER 20S ACROSS THE LAKES AREA OF SOUTHEAST TEXAS AND CENTRAL LOUISIANA TO MID 20S ALONG INTERSTATE 10...TO UPPER 20S NEAR THE COAST. A HARD FREEZE WARNING WILL BE IN EFFECT FOR ALL BUT SOUTH CENTRAL LOUISIANA...WITH A FREEZE WARNING IN EFFECT FOR SOUTH CENTRAL LOUISIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A VERY COLD AIR MASS WILL REMAIN IN PLACE THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON THURSDAY NIGHT INTO FRIDAY. THERE WILL BE A CHANCE OF SLEET MIXED WITH FREEZING RAIN...MAINLY NORTHWEST OF A LAFAYETTE TO CAMERON LINE ON THURSDAY NIGHT INTO EARLY FRIDAY MORNING. THERE WILL BE A CHANCE OF SOME ICE ACCUMULATION DURING THAT TIME FRAME...AND INTERESTS SHOULD CONTINUE TO MONITOR THIS DEVELOPING SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-031300- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM- 545 AM CST WED FEB 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG NORTH WINDS WILL CONTINUE WITH SUSTAINED WINDS BETWEEN 20 AND 25 KNOTS WITH GUSTS TO 30 KNOTS OVER THE NEAR SHORE AND OUTER WATERS. THE NORTH WINDS WILL HELP LOWER WATER LEVELS IN COASTAL LAKES AND BAYS...WITH LOW WATER CONDITIONS EXPECTED DURING LOW TIDE TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STRONG NORTH WINDS WILL CONTINUE INTO EARLY FRIDAY BEFORE WINDS DIMINISH OVER THE WEEKEND. ANOTHER COLD FRONT WILL MOVE ACROSS ON MONDAY NIGHT WITH STRONG NORTH WINDS BEHIND IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUA
The national radar mosaic for the moment the first event began.
9 winter weather, 8 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285681, 285682, 285683, 285666, 285667, 285668, 285669, 285670, 285671, 285672, 285673, 285674, 285675, 285676, 285677, 285678, 285679.